Alert archive / Illinois / Storm Watches in 2021

Storm Watch 1, NWS Chicago, IL

December 14, 2021

NWS Chicago, IL issued this storm watch at Dec 14, 2021, 9:14 PM CST. It took effect at Dec 15, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 9:14 PM CST (03:14 UTC)
In effect from
Dec 15, 2021, 6:00 PM CST
Expired
Dec 15, 2021, 3:51 AM CST
In force
Issued by
NWS Chicago, IL

The text

As transmitted.

114 
WHUS73 KLOT 150314
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
914 PM CST Tue Dec 14 2021

LMZ740>745-151115-
/O.CON.KLOT.SC.Y.0107.211215T1500Z-211216T0000Z/
/O.CAN.KLOT.GL.A.0017.211216T0000Z-211216T1500Z/
/O.NEW.KLOT.SR.A.0001.211216T0000Z-211216T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
914 PM CST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST
WEDNESDAY...
...STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...
...GALE WATCH IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds to 30 kt. For
  the Storm Watch, southwest storm force winds up to 50 kt.

* WHERE...Portions of Lake Michigan. 

* WHEN...For the Small Craft Advisory, from 9 AM to 6 PM CST 
  Wednesday. For the Storm Watch, from Wednesday evening through 
  Thursday morning.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

- Izzi
1 follow-up statement
945 
WHUS73 KLOT 150951
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
351 AM CST Wed Dec 15 2021

LMZ743>745-151800-
/O.CON.KLOT.SC.Y.0107.211215T1500Z-211216T0000Z/
/O.UPG.KLOT.SR.A.0001.211216T0000Z-211216T1500Z/
/O.NEW.KLOT.GL.W.0022.211216T0000Z-211216T2100Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
351 AM CST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 PM CST THIS EVENING...

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM CST
THURSDAY...

* WHAT...For the Small Craft Advisory, south winds to 30 kt. For
  the Gale Warning, southwest winds to 45 kt with a few storm
  force gusts up to 50 kt. Significant waves to 7 ft. Occasional
  waves to 9 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...For the Small Craft Advisory, from 9 AM to 6 PM CST
  today. For the Gale Warning, from this evening through Thursday
  morning.

* IMPACTS...Very strong winds will cause hazardous waves which
  could capsize or damage vessels and reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ740>742-151800-
/O.CON.KLOT.SC.Y.0107.211215T1500Z-211216T0000Z/
/O.UPG.KLOT.SR.A.0001.211216T0000Z-211216T1500Z/
/O.NEW.KLOT.SR.W.0001.211216T0000Z-211216T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
351 AM CST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 PM CST THIS EVENING...

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST
THURSDAY...

* WHAT...For the Small Craft Advisory, south winds to 30 kt. For
  the Storm Warning, southwest storm force wind gusts up to 50 kt.
  Significant waves to 9 ft. Occasional waves to 12 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...For the Small Craft Advisory, from 9 AM to 6 PM CST today.
  For the Storm Warning, from this evening through Thursday 
  morning. 

* IMPACTS...Very strong winds will cause hazardous waves which
  could capsize or damage vessels and reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this storm watch went out at Dec 14, 8:45 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 14, 8:45 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
845 PM CST Tue Dec 14 2021

.UPDATE...
Issued at 845 PM CST Tue Dec 14 2021

Forecast looks to be on track and no big changes planned to going
forecast this evening.

An highly anomalous weather pattern looks poised to break both the
record warm low and record high tomorrow and potentially break
Thursday's record high at midnight tomorrow evening. While the
record warm temperatures will be noteworthy, the potential exists
for a rare synoptic damaging southerly wind event tomorrow
evening. The 00z NAM looks very similar to other guidance and
previous runs with 988mb low over the central High Plains early
tomorrow afternoon and quickly deepening it to 975mb as it moves
rapidly northeast to around Duluth by midnight. The fast movement
and rapid deepening will result in very strong pressure falls to
our north while very strong low level jet of 50-60kt. It seems
likely that as temperatures remain stead or even inch up a degree
or two Wednesday evening and in response to the very strong
pressure falls to our north that some of the very high momentum
air just off the surface will likely be transported down in gusts
that could exceed 50kt at times. While the threat of 50kt+ gusts
exists over most of the CWA, the greater chances certainly look to
lie north of I-80, where the high wind watch is in effect. Wind
headlines will be coordinated with neighboring office to the east
and issued for northwest Indiana overnight tonight.

In addition to the synoptic high winds, a narrow, strongly forced
line of shallow convection should accompany the cold front in our
area late in the evening. Whether or not this line has any
lightning, it will likely be capable of transporting 50kt+ gusts
to the surface as well.

- Izzi

&&

.SHORT TERM...
Issued at 304 PM CST Tue Dec 14 2021

Through Wednesday night...

Gusty/damaging non-thunderstorm winds and high temperatures are the
focus this forecast period, followed by chances for thunderstorms
with the passage of a cold front Wednesday evening/night.

Warm advection is underway across the area this afternoon leading
to mainly cloud skies now in place. More focused warm ascent
arrives early this evening from the southwest which will result in
scattered to numerous showers tracking northeastward across the
area. Regional radar mosaic shows showers already breaking out
across southwest IL. Not expecting much in the way of rainfall but
many areas east of I-39 will probably see at least a brief shower
with the primary focus roughly along and east of I-55.
Temperatures may drop a few degrees but then level off or rise
toward daybreak as winds turn more southerly ahead of developing
low pressure over the high plains.

South winds will steadily increase through the day Wednesday with
any shower activity exiting with only a slight chance north of
I-80 through the day. High temps will warm into the mid to upper
60s across the IL forecast area and lower 60s in northwest
Indiana. Cloud cover may hamper max heating potential but
regardless it will be very mild.

Attention turns to increasing southerly to southwesterly winds as
low pressure rapidly develops over southeastern south Dakota and
tracks to western Lake Superior. Peak winds look to spread from
west to east during the early evening and continue into the
overnight hours before easing toward daybreak Thursday. A cold
front will cross the area during the mid to late evening and into
the early overnight shifting winds west-southwesterly. Areas north
of I-80 will be in line for the highest gusts which look to be
around 60 mph. Have expanded the high wind watch eastward to Lake
Michigan and the Indiana state line for now with a wind advisory
to the south. It’s possible that the southern edge of the watch
may be a little too far south at this point but wind speed trends
have been upward further north in IL so am confident enough to
expand eastward. Winds across northwest Indiana are a little less
certain as the low tracks north-northeastward and is well to the
west, but a wind advisory may be needed there with some potential
high wind criteria could be met across the far northern portion.
Expect to see a line of showers accompany the cold frontal passage
but instability still appears minimal so thunder chances are low
as well. The showers may modulate some higher gusts over 60 mph
but that is not clear at this phase. Regardless, winds outside of
showers may be enough to bring down small branches, power lines
and move around unsecured objects like yard furniture and holiday
decorations.

MDB

&&

.LONG TERM...
Issued at 142 PM CST Tue Dec 14 2021

Thursday through Tuesday...

Forecast concerns include strong/gusty winds Thursday and a chance
of rain or snow Friday afternoon/Friday night.

Winds will remain strong on Thursday, but the strongest winds are
expected to have ended by daybreak. Gusts into the 35-40 mph
range will be possible in the morning and then will slowly
diminish Thursday afternoon with gusts likely finished by Thursday
evening. High temps on Thursday will occur in the early morning
ahead of the cold front and then temperatures will fall into the
40s and will likely remain steady in the mid 40s for much of the
daylight hours.

The next system looks to remain mainly south of the area Friday
into Friday night, with the northern edge of the precipitation
possibly moving across the area. Blended pops are fairly high and
widespread based on the 12z guidance with low chance pops across
the entire area by Friday afternoon. This time period may end up
being dry. Best chance for precip appears to be across the
southern cwa Friday night. Precip would most likely start as rain
but as colder air spreads into the area, some mix with snow would
be possible. If this system were to trend further north, there
would be a better chance for some light snow across the center of
the cwa but confidence is fairly low at this time. Colder air, but
still seasonal, will settle across the area for the weekend. cms

&&

.CLIMATE...
Record high and low temperatures are currently forecasted for the
calendar day of Wednesday, December 15, 2021.

Rockford...

 Forecast High: 66   Current record high:     58 (1971)
 Forecast Low:  46   Current warm record low: 42 (2014)

Chicago...

 Forecast High: 65   Current record high:     64 (1971)
 Forecast Low:  47   Current warm record low: 44 (1928)

Wednesday looks to be the warmest December day in Rockford since
December 3, 2012 (69) and in Chicago since December 4, 2017 (65).

If reaching forecast values, Wednesday would be the latest 65+
reading in December -- and calendar year -- in Rockford since
December 29, 1984 (65), and Chicago since December 28, 1984 (69).

In addition, temperatures Wednesday evening are likely to remain
steady or possibly even rise a degree or two ahead of the cold
front. The cold front should still be just west of Rockford at
midnight and at least a couple hours west of Chicago, putting
Thursday December 16th's record high temperatures in jeopardy at
midnight, particularly for Chicago. The current records for
December 16 are:

Rockford...

 Forecast Midnight High: 61  Current record high: 58 (1984)

Chicago

 Forecast Midnight High: 61  Current record high: 60 (1984)

Borchardt/MTF/Izzi

&&

.AVIATION...
For the 00Z TAFs...

Aside from light showers this evening along with MVFR ceilings,
it will be a relatively quiet start to the forecast period. Winds
initially from the southeast will very gradually veer to the
south late this evening, but confidence is low as to when they
will actually flip over to a SSW direction. Winds will continue to
be the main question and concern for the remainder of the
forecast. Speeds and gusts gradually increase through the day
tomorrow, but really ramp up late tomorrow evening into Thursday.
Before speeds increase at the surface, however, winds aloft will
strengthen considerably, so low level wind shear is expected to
be present starting around midnight and continuing through the day
Wednesday.

Lenning

&&

.MARINE...
Issued at 845 PM CST Tue Dec 14 2021

Strong low pressure over the central Plains will rapidly deepen as
it races northeast to Duluth tomorrow night. A period of southerly
storm force winds are looking increasingly possible Wednesday
evening and have collaborated an upgrade to a Storm Watch for the
IL and IN nearshore waters for Wednesday night.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ023-ILZ032-ILZ033-ILZ039...6 PM Wednesday to
     6 AM Thursday.

     High Wind Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108...6 PM Wednesday to 6 AM
     Thursday.

IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...9 AM Wednesday to 6 PM Wednesday.

     Storm Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 PM
     Wednesday to 9 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 14, 3:24 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
324 PM CST Tue Dec 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
324 PM CST Tue Dec 14 2021 /424 PM EST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
  Significant Non Thunderstorm Wind Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Wind gusts of 50 to around 60 mph are likely Wednesday
evening and Wednesday night, especially across northern Illinois.
Accompanying the strong winds is a chance for a few
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-152130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
324 PM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Gale force winds and very hazardous waves are likely. Storm
  force wind gusts are possible.
  Limited Thunderstorm Risk Wednesday night.
Thursday...
  Gale force winds and very hazardous waves are likely.
Saturday...
  Hazardous conditions for small craft are likely.

MDB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:09 AM CSTHigh Wind WarningLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more30 hr
Dec 15, 3:51 AM CSTGale WarningLOT18 hr
Dec 15, 3:51 AM CSTStorm WarningLOT29 hr

Nearby

Storm Watches in Illinois, 2021Every storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.